This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Syndrome Of Inappropriate Antidiuretic Hormone Secretion
WHAT YOU NEED TO KNOW:
The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a condition that causes your body to make too much antidiuretic hormone (ADH). ADH is a chemical that helps keep the right balance of fluids in your body. Increased ADH may cause too much water to remain inside your body. Chemicals in your blood, such as salt, may decrease. This may prevent your organs from working properly.
- Medicines will decrease the amount of fluid in your body. You will urinate more often when you take these medicines.
- Take your medicine as directed. Contact your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him of her if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
Eat a variety of healthy foods:
You may need to increase the amount of salt you eat. You may also need to increase the amount of protein you eat. Some foods that are high in protein are beans, nuts, eggs, poultry (such as chicken and turkey), and fish. Ask if you need to be on a special diet.
Drink liquids as directed:
Ask your healthcare provider how much liquid to drink each day and which liquids are best for you. You may need to limit the amount of liquid you drink to balance the fluid and chemicals in your body.
Follow up with your healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
Contact your healthcare provider if:
- You feel weak or have muscle cramps most of the time.
- You feel like vomiting when you eat.
- Your urine is darker than usual.
- You urinate less than usual.
- You have trouble staying awake.
- You have questions or concerns about your condition or care.
Return to the emergency department if:
- You have a sudden, severe headache.
- You see or hear things that are not there.
- You cannot think clearly.
- You have swelling in your arms or legs.
- You have a seizure.
© Copyright IBM Corporation 2018 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.